sutures newsletter

PRODUCED BY AND FOR MEMBERS OF THE DEPARTMENT OF SURGERY February 2017 | Archived Issues

Mark Your Calendar

81‐Year‐Old Man With Weakness and Edema (Case of the Quarter)
March 3

Into the Abyss: From Obamacare to Trumpcare (Ethics Noon Conference)
March 15

Harnessing Stress Management and Emotional Intelligence to Enhance Performance and Fulfillment: A Skills Lab for Healthcare Professionals
March 18


Surgery Grand Rounds

Click the "read more" to see information about upcoming Surgery Grand Rounds.


Grand Rounds

Click here to view a schedule of all upcoming grand rounds.


Education Schedule

Click the PDF links below to see the Department of Surgery's education schedule.

Education Schedule - February 2017 (PDF)

Education Schedule - March 2017 (PDF)


Surgery Scheduling

Click the "read more" for hours and contact information for surgery scheduling.

Share Your News

Know an interesting colleague we should profile? A story we should tell? Submit your ideas, meetings and events for consideration.

Click here to submit your news to Sutures

FDA Warns of Rare, Severe Reaction to Chlorohexidine Gluconate

The U.S. Food and Drug Administration recently issued a warning about a rare but severe IgE-mediated allergic reaction to chlorhexidine gluconate, a commonly used over-the-counter and prescription skin antiseptic product.

The FDA safety communication is a reminder to always obtain and document patient allergies prior to administration of medication or topical agent.

Chlorhexidine, found in such products as Peridex and Hibiclens, has been widely used for decades and allergic reactions are exceptionally rare. To date, no such severe reactions have occurred at Cedars-Sinai.

The FDA safety communication does not change the evidence-based, guideline-supported role of chlorhexidine-based products in prevention of various hospital-acquired infections.

Patients who develop signs or symptoms of an allergic reaction should have the product discontinued immediately. As with any severe drug-related reaction, please report any occurrence through MIDAS.

The FDA website has more information.